Tapering off clonazepam (Klonopin, Rivotril)

Posted by mmussak @mmussak, Dec 19, 2018

Hi my name is Mary and I am a first time user of ever using a discussion blog online but have felt in my heart I need some advice and help with an issue I am having. My dr I have seen for many years moved out of state and referred me to another phychiatrist within his office. At the time of his moving away he had me weaning off clorazapam slowly and doing it as slow to not make it not so difficult as you all know , and I was doing well at it until I was having extreme chest pain and they put me in the hospital for 2 days to check to make sure it wasn’t my heart, with all this happening I knew it was the weaning off the meds that was causing it so i went back up in dosage and it all went away again, and I was almost off it…My old dr started me on this med 27 years ago and I had no idea what it was but my body anxiety was shutting down my body and it helped it all go away so i didnt question it, well not until I went to school for nursing did I find out what it was all about. He put me on .5 mg three times a day and that stayed that way for 27 years not knowing what It does later in years, so I asked my dr to help me with the weaning off it, so our weaning process was as follows: Take .5 in a.m. ,25 afternoon and ,5 evening dose for 2 weeks then cut morning dose to .25 afternoon to .25 and evening .5 for 2 weeks then finally .25 three times a day for 6 weeks and then starting the last of the wean at this point the same as we did the first .25 till i was off. My new dr went from .50 3 times daily to .25 two times a day starting right away to get off it, that is over 1.0 mg a day off it all in one day and forward , I am already sad and crying because I dont know what to do, I have been there and I know how hard it was just to get off the way my old dr did slowly…..anyone out there that can help me with what to do I am so scared and I don’t think she knows how extremely hard it is to get off this stupid stuff or that I really do want to do it, but please make it as painless as possible if there is such a thing with these meds. At 56 I didnt think I would have to go through menapause and this hell(sorry about the word but so true) all at once…at times I think it would be easier to just get cancer or something and die. Sorry but its true if you have been there you will understand. PLease help me!!!

@There was a Psychiatrist in Europe who was depressed and had a drinking problem so he started taking Klonopin, unfortunately when it came time to stop he took his own advice and stopped it in 10 days. Needless to say he suffered greatly. He learned something from the experience though. Now he is an advocate of the 5-10% taper.
Wishing all well,
Jake

You really sound scared as I am also. I've been taking Klonopin for approximately 25 – 30 years and my doctor is finally taking me off of it – thank goodness! It may be a great drug for a short period of time but horrible to wean off of it. My doctor cut me back to 1.5mg three times a day to 2 times per day – so far, so good – but it's only been a few weeks. I'm moving to Colorado the end of this month so I'll need to find a new psych. so I don't know what road he/she will have me on. I"m 72 so anticipate having the same psychical and emotional problems that you have. I wish someone had told me sooner that long term use is really bad for you. It was great in the beginning but now it's just any addiction. Good luck to you in getting off of it and feeling human again.

@jakedduck1

@There was a Psychiatrist in Europe who was depressed and had a drinking problem so he started taking Klonopin, unfortunately when it came time to stop he took his own advice and stopped it in 10 days. Needless to say he suffered greatly. He learned something from the experience though. Now he is an advocate of the 5-10% taper.
Wishing all well,
Jake

Jump to this post

what is the 5-10% taper?

@johnhans

I came off of clonozepam 1.5 mg a year ago. I did not have any problems, but I did take months to do it. I have a body that apparently does not digest medicine efficiently so the 1.5 was not at all much for me.

Jump to this post

Hi @johnhans I noticed you mentioned that you did not have the problems of withdrawals from clonazapam as many others do. I was wondering how your last doses went and how much you cut at the end? I am close to getting off totally and am wondering what to expect with no clonazapam in my system. It has been almost 6 months since I started my taper of 1.5mg. I am happy with my taper so far. Thank you in advance.

@fluffykitty

Hi @johnhans I noticed you mentioned that you did not have the problems of withdrawals from clonazapam as many others do. I was wondering how your last doses went and how much you cut at the end? I am close to getting off totally and am wondering what to expect with no clonazapam in my system. It has been almost 6 months since I started my taper of 1.5mg. I am happy with my taper so far. Thank you in advance.

Jump to this post

@fluffykitty I did not taper off real gradual. I just went from .5 to nothing and then did take one after several days, but that was it. My body does not seem to digest medicine as well as others so the 1.5 mg I took was not much for me. I believe that everyone is different in how they react to their meds so you may be different. I have entered my info to encourage others that it can be done if the doctor wants you to go off the clonozepam.

Liked by fluffykitty

@johnhans

@fluffykitty I did not taper off real gradual. I just went from .5 to nothing and then did take one after several days, but that was it. My body does not seem to digest medicine as well as others so the 1.5 mg I took was not much for me. I believe that everyone is different in how they react to their meds so you may be different. I have entered my info to encourage others that it can be done if the doctor wants you to go off the clonozepam.

Jump to this post

Please be careful- my mom was told by a dr who should have know better to completely stop taking meds( 2 were antidepressants, migraines,etc) and had convulsions/ broke her back
Do slow /tapering withdrawals- the docs know this.

Liked by Parus

Please login or register to post a reply.